Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Green Bay, WI

May 17, 2017Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2017, 2:23 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 2:23 PM CDT (19:23 UTC)
Expired
May 17, 2017, 3:03 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, WI, Marathon County, WI

The radar

The Green Bay radar (KGRB), 156 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:42 PM CDTTSTM WND GST 35Wausau, WIDOWNTOWN AIRPORT.
May 17, 2:43 PM CDTTSTM WND GST 43Merrill, WI
May 17, 2:49 PM CDTTSTM WND GST 40Tomahawk, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KGRB 171923
SVRGRB
WIC069-073-172015-
/O.NEW.KGRB.SV.W.0029.170517T1923Z-170517T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
223 PM CDT WED MAY 17 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in north central Wisconsin...
  Central Marathon County in central Wisconsin...

* Until 315 PM CDT.

* At 223 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of New Wood Wildlife Area to 8
  miles southwest of Council Grounds State Park to near Rib Mountain
  to 6 miles southwest of Mosinee, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wausau, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk, Council
  Grounds State Park, New Wood Wildlife Area, Rothschild and
  Schofield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 9020 4512 9004 4546 9004 4555 8944
      4489 8943 4468 8991 4469 9000 4478 9000
      4493 9007
TIME...MOT...LOC 1923Z 215DEG 55KT 4524 9002 4510 8988 4492 8979 4471
8978

HAIL...0.75IN
WIND...60MPH
 
$$

EB
3 follow-up statements
949 
WWUS53 KGRB 171935
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
235 PM CDT WED MAY 17 2017

WIC069-073-172015-
/O.CON.KGRB.SV.W.0029.000000T0000Z-170517T2015Z/
Lincoln WI-Marathon WI-
235 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR LINCOLN AND CENTRAL MARATHON COUNTIES...

At 234 PM CDT, severe thunderstorms were located along a line
extending from near New Wood Wildlife Area to near Council Grounds
State Park to 6 miles north of Wausau to near Mosinee, moving
northeast at 65 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk, Council
Grounds State Park, New Wood Wildlife Area, Rothschild and Schofield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 9020 4512 9004 4546 9004 4555 8944
      4489 8943 4468 8991 4469 9000 4478 9000
      4493 9007
TIME...MOT...LOC 1934Z 215DEG 55KT 4537 8989 4523 8975 4505 8966 4484
8965

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

EB
978 
WWUS53 KGRB 171946
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
246 PM CDT WED MAY 17 2017

WIC069-073-172015-
/O.CON.KGRB.SV.W.0029.000000T0000Z-170517T2015Z/
Lincoln WI-Marathon WI-
246 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR LINCOLN AND NORTHEASTERN MARATHON COUNTIES...

At 245 PM CDT, severe thunderstorms were located along a line
extending from near Tomahawk to 11 miles west of Parrish to 6 miles
east of Merrill to 7 miles northeast of Wausau to near Rib Mountain,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Tomahawk, Council Grounds
State Park, Rothschild, Schofield, Evergreen and Brokaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4525 8978 4530 8990 4546 9004 4555 8944
      4489 8943 4479 8984 4496 8978 4512 8974
TIME...MOT...LOC 1945Z 228DEG 48KT 4548 8982 4536 8962 4518 8954 4504
8952 4487 8966

HAIL...0.75IN
WIND...60MPH
 
$$

EB
927 
WWUS53 KGRB 172003
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
303 PM CDT WED MAY 17 2017

WIC069-073-172012-
/O.CAN.KGRB.SV.W.0029.000000T0000Z-170517T2015Z/
Lincoln WI-Marathon WI-
303 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND NORTHEASTERN
MARATHON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However wind gusts to 45 
mph are still possible with these thunderstorms as they move across 
Oneida and Langlade counties.

LAT...LON 4525 8978 4530 8990 4546 9004 4555 8944
      4489 8943 4479 8984 4496 8978 4512 8974
TIME...MOT...LOC 1958Z 215DEG 55KT 4566 8964 4554 8944 4536 8936 4522
8934 4505 8948

$$

EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:24 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 17, 12:24 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1224 PM CDT Wed May 17 2017

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 410 AM CDT Wed May 17 2017

Looks like another day of severe thunderstorms is likely. An
unseasonably strong negatively tilted upper low lifting northeast
from the Central Plains will provide considerable upper support
for severe storms this afternoon and evening, while a slow moving
cold front, outflow boundaries and perhaps lake and bay breezes
provide for surface convective initiation. Cloud cover will hinder
solar heating and surface based instability for a good part of
the day, but there should be a least some breaks in the clouds in
the warm sector over the southeast half of the forecast region
later today.

The Saint louis University web page of forecast analogs showed
that nearly all of the top analogs were associated with severe
weather somewhere in Wisconsin and nearly half with tornadoes.
The NWS western region web page that displays return intervals of
various surface and upper air parameters show that the intensity
of the upper system has a return interval of once every 2 or 3
years in Wisconsin and is outside of the climatological database
in Iowa. So this will probably be an active day of severe storms
over parts of the Midwest and western Great lakes.

Clouds and showers and thunderstorms will keep temperatures in the
60s in far northern Wisconsin. The concentration of storms along
the front has the potential for producing heavy rain and local
flooding. Further south and east there will probably be just
isolated or scattered storms until late afternoon or evening as
the upper system gets closer and the surface cold front starts to
move east. The combination of best instability and shear averages
out to be somewhere between Wausau and Menominee County Michigan
late in the afternoon and early evening, with energy helicity
indices of around 3.

The storms will move across the area tonight and exit early
Thursday as the cold front moves through. Heavy rain will be the
main concern once the severe threat has ended. The air is cold
enough behind the front for temperatures to actually fall during
the day, something rare for this time of the year.

.LONG TERM...Thursday Night Through Tuesday
Issued at 410 AM CDT Wed May 17 2017

Models start this part of the forecast dry, with surface high
pressure and a mid level ridge across region. Precipitation is
then expected to move in late Friday night as a mid level trough
and surface low move northeast toward the region. PoPs drop to
slight chance on Sunday in the dry slot of the system. The
unsettled weather pattern continues into early next week as
another shortwave trough and cold front move into the Great Lakes
around Tuesday.

High temperatures are expected to be below normal through the
middle of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1223 PM CDT Wed May 17 2017

Several rounds of showers and thunderstorms will impact the TAF
sites during the TAF period. The best chance for thunderstorms
will be this afternoon and early this evening, with lower chances
later tonight into Thursday morning. CIGS have settled between low
VFR and MVFR this afternoon, with bases basically between 2500 and
3500 ft. Conditions will drop with showers and thunderstorms to a
solid MVFR/IFR deck, with lower conditions possible with heavier
rain activity. A cold front will move through Thursday morning,
bringing additional showers and low clouds. Conditions are not
expected to improve appreciably until Thursday afternoon when the
main low tracks east.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, May 17, 2:08 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
208 PM CDT Wed May 17 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
208 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a slight risk of severe thunderstorms across nearly all
of the forecast area. Large hail, damaging winds, and a few
tornadoes are possible. The afternoon and early evening hours have
the greatest potential for severe storms.

The thunderstorms will also produce heavy rain, especially across
far northern Wisconsin where local flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A frost or freeze is likely north and west of the Fox Valley
Thursday night. Patchy frost is also possible across the Fox
Valley as well, but will depend if winds diminish late Thursday
night.

Thunderstorms are possible Saturday night but it is too early to
determine the severe weather threat at this time. There is also
the potential for heavy rain Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and tonight.

LMZ521-522-541>543-181915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
208 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This afternoon and Tonight

Increasing south winds and building waves will lead to hazardous
conditions in the Lake Michigan waters. There is a also a chance
of severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

An abrupt wind shift from south to north will take place Thursday
during the morning or midday hours. Winds could gust to gale
force for a few hours from the north after the wind shift.

There is a chance for thunderstorms Saturday night. Winds and
waves hazardous to small craft are possible on Thursday.

Kurimski/Eckberg

In the hours before

Special weather statement, May 17, 1:20 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
120 PM CDT WED MAY 17 2017

WIZ030-035-036-171915-
Marathon WI-Wood WI-Portage WI-
120 PM CDT WED MAY 17 2017

...STRONG THUNDERSTORMS MOVING INTO CENTRAL wISCONSIN...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Babcock, or 22 miles west of Wisconsin Rapids, moving
northeast at 60 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Other strong thunderstorms were located over southwest Wisconsin and
will move into parts of central Wisconsin after 2 pm.

Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Babcock and Rothschild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8934
      4511 8934 4425 9005 4427 9032
TIME...MOT...LOC 1817Z 210DEG 61KT 4432 9027

AK
Local storm report, May 17, 2:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
201 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND GST     MARSHFIELD              44.66N 90.16W
05/17/2017  M66 MPH          WOOD               WI   ASOS

&&
Special weather statement, May 17, 2:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
205 PM CDT WED MAY 17 2017

WIZ035-036-171945-
Wood WI-Portage WI-
205 PM CDT WED MAY 17 2017

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST WOOD COUNTY...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of New Rome, or 8 miles southwest of Wisconsin
Rapids, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Whiting, Babcock, Lake Wazeecha,
Plover, Nekoosa, Port Edwards, Biron and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4450 8983 4468 8961 4468 8923 4425 8984
      4425 9018 4430 9031
TIME...MOT...LOC 1904Z 222DEG 48KT 4432 8998

AK
Local storm report, May 17, 2:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
221 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     ABBOTSFORD              44.95N 90.32W
05/17/2017  M50 MPH          MARATHON           WI   BROADCAST MEDIA

            FROM WAOW-TV

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:09 PM CDTSevere Thunderstorm WarningGRBLincoln51 min
May 16, 7:15 PM CDTSevere Thunderstorm WarningGRBOneida75 min
May 16, 7:43 PM CDTTornado WarningGRBLincoln47 min
May 16, 8:22 PM CDTTornado WarningGRBLanglade, Lincoln38 min
May 16, 8:31 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Oneida44 min
May 16, 8:38 PM CDTSpecial Weather StatementGRBMarathon52 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon58 min
May 16, 9:43 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Shawano47 min
May 16, 11:48 PM CDTSpecial Weather StatementGRBPortage, Shawano, Waupaca42 min
May 17, 12:06 AM CDTSpecial Weather StatementGRBMenominee, Shawano, Waupaca39 min
May 17, 12:31 AM CDTSpecial Weather StatementGRBPortage, Wood44 min
May 17, 2:01 AM CDTSpecial Weather StatementGRBMarathon, Portage, Shawano, Waupaca, Waushara, Wood89 min
May 17, 3:02 AM CDTSpecial Weather StatementGRBWaupaca28 min
May 17, 1:20 PM CDTSpecial Weather StatementGRBMarathon, Wood55 min
May 17, 1:46 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood44 min
May 17, 2:05 PM CDTSpecial Weather StatementGRBWood40 min
May 17, 2:44 PM CDTSpecial Weather StatementGRBMenominee, Portage61 min
May 17, 3:17 PM CDTSpecial Weather StatementGRBPortage58 min
May 17, 3:26 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida, Vilas49 min
May 17, 3:43 PM CDTSpecial Weather StatementGRBMenominee62 min
May 17, 3:49 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano41 min
May 17, 4:00 PM CDTSevere Thunderstorm WarningGRBFlorence18 min
May 17, 4:10 PM CDTSevere Thunderstorm WarningGRBWinnebago20 min
May 17, 4:50 PM CDTSpecial Weather StatementGRBMarinette40 min
May 17, 5:10 PM CDTSpecial Weather StatementGRBMarinette50 min
May 17, 6:05 PM CDTSevere Thunderstorm WarningGRBWood55 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood67 min
May 17, 6:57 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.